Colorado, 2020High Wind in Colorado, May 19 to 20, 2020
May 19 to 20, 2020 · NWS GJT · 4 events in 3 counties and zones
A large Pacific low pressure system slowly drifted across the western United States. Strong southwest flow set up ahead of the disturbance over western Colorado with widespread breezy conditions at the surface.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large Pacific low pressure system slowly drifted across the western United States. Strong southwest flow set up ahead of the disturbance over western Colorado with widespread breezy conditions at the surface. Winds gusted up to 68 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 19, 11:03 AM MST, 1 hour 36 minutes earlier.
Area forecast discussion, May 19, 11:03 AM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1203 PM MDT Tue May 19 2020
.SHORT TERM...(Tonight through Wednesday night)
Issued at 434 AM MDT Tue May 19 2020
As has been discussed exhaustively over the past several days, the
synoptic pattern features a deep closed mid-level low pressure
system over the West Coast with southwest flow to its fore. Models
remained consistent in moving the low center over Elko, Nevada
late this afternoon. In response, flow ahead of the low increases
with 50 knot winds expected to be widespread at the 5H level over
eastern Utah and western Colorado this afternoon. Meanwhile, at
the surface pressure will be falling ahead of the approaching cold
front associated with this system. By days end the boundary will
be oriented north to south just west of the Green River and Lake
Powell. Temperatures are expected to rise to near record levels
for some areas this afternoon which will help mix the strong
flow aloft to the surface where it will enhance the lower level
pre-frontal gradient winds. Wind gusts are likely to exceed 45
mph for much of southeast Utah and portions of western Colorado
and a Wind Advisory remains in effect for those areas.
Concurrently, dry air combined with strong winds will bring
critical fire weather conditions to west-central and southwest
Colorado and east-central Utah through midnight tonight. Finally,
models suggest mid-level moisture entrained from the Gulf of
Mexico will reach the mountains along the Continental Divide which
is expected to generate virga and isolated high based showers and
thunderstorms. This activity isn't likely to bring much moisture
to the surface, but will undoubtedly enhance already strong and
gusty winds.
The mid-level low makes little progress eastward tonight as the
polar jet rotates over its base giving the trough a slight
negative tilt and causing a vort lobe to lift toward the Four
Corners. The front makes slow progress eastward and, as a result,
strong and gusty south to southwest winds will linger well into
the evening before tapering toward midnight. Despite the modest
movement of the system, models suggest it will shift eastward
just enough to shunt the Gulf moisture, mentioned previously, east
of the forecast area. Therefore, with the exception of some early
evening moist convection, showers/thunderstorms should diminish
by sunset. Though winds decrease tonight, the close proximity of
the system will keep the atmosphere stirred much of the night and
as a result, overnight lows are expected to be relatively mild.
The vort lobe rotates northeastward across the forecast area on
Wednesday, driving the cold front eastward to the Divide by late
afternoon. Dry air continues to sweep north and northeastward with
the passage of the front so, despite strong mid-level upward
forcing, except for scattered showers over the eastern Uinta
Mountains in northeast Utah and isolated showers over the Elkhead,
Park, and Flat Top Mountains, dry breezy conditions will prevail.
However, in the wake of the cold front expect afternoon
temperatures to be much milder with highs on the order of 15
degrees cooler than those expected today, but just a few degrees
below seasonal norms. Despite the cooling, wind and low relative
humidity threaten to bring critical fire weather conditions to
much of the area again Wednesday afternoon into early Wednesday
evening. A Fire Weather Watch has been issued with this forecast
package for much of the forecast area from noon to 8 PM MDT
Wednesday evening.
.LONG TERM...(Thursday through Tuesday)
Issued at 434 AM MDT Tue May 19 2020
The cooler temperatures on Wednesday may be a welcome reprieve
for many, but there is some concern about freezing temperatures
Thursday morning. Latest forecast guidance suggests most spots
will stay above 32 F but those lower valleys of the mid and upper
Yampa River Basin will be close and bear monitoring by later shifts.
Thursday will be pleasant with partly cloudy skies and cool
temperatures expected. A few more clouds will be found up north with
maybe a quick shower over the Flat Tops and Park Range. Flow becomes
southwesterly Friday as the next trough approaches from the
northwest. The pressure gradient looks to tighten again and with low
humidities setting up, fire weather concerns will start increasing
for Friday but less likely by Saturday. As the trough moves
through, a bit more moisture may accompany the system so chances
will increase for showers, mainly for the northern valleys, Flat
Tops, and Park Range. Once the trough moves through, another drop
in high temperatures is expected bringing pleasant weather Sunday
and Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1129 AM MDT Tue May 19 2020
Airport operations will be impacted by strong winds today as a
strong upper-level low approaches the CWA from the west. This will
cause the pressure gradient to tighten resulting in strong winds
and gusts at the surface from the south southwest. Given the
strong winds aloft associated with the polar front jet stream,
expect potential LLWS could exist for the higher elevation
airports but not confident enough to include in TAFs.
&&
.FIRE WEATHER...
Issued at 434 AM MDT Tue May 19 2020
Southwest flow strengthens today resulting in gusts of 45 to 50
mph across much of southeast Utah and western Colorado. In
addition, isolated dry thunderstorms are possible along the higher
terrain of the Continental Divide this afternoon. Unpredictable
outflow winds from virga or storms will enhance already strong
surface winds. Critical fire weather conditions are possible
Wednesday despite a decrease in temperatures as low humidity and
gusty winds persist. After a break on Thursday elevated fire
danger becomes possible again Friday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until midnight MDT tonight for COZ203-205-207-
290-292>295.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ203-205-207-290-292>295.
Wind Advisory until 9 PM MDT this evening for COZ001-002-006-020-
021.
UT...Red Flag Warning until midnight MDT tonight for UTZ490.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for UTZ490.
Wind Advisory until 9 PM MDT this evening for UTZ022-027-029.
&&
SHORT TERM...NL
LONG TERM...NL
AVIATION...JPK
FIRE WEATHER...TGJTHazardous weather outlook, May 19, 3:42 AM MST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
442 AM MDT Tue May 19 2020
COZ001>014-017>023-UTZ022>025-027>029-201045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
442 AM MDT Tue May 19 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Expect critical fire weather conditions across portions of
western Colorado and east-central Utah. A Red Flag Warning is in
effect from 11 AM this morning through midnight tonight. Wind
gusts from 40 to 50 mph are possible this afternoon through early
this evening for southeast Utah and much of western Colorado. In
addition, isolated dry thunderstorms are possible over the high
country along the Continental Divide.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Elevated fire danger is again possible across portions of western
Colorado and eastern Utah on Wednesday and possibly again on
Friday. A Fire Weather Watch is in effect from noon to 8 PM MDT
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.
High Wind, Gore and Elk Mountains/Central Mountain Valleys
- When
- May 19, 12:39 PM MST to 12:49 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
A peak wind gust of 59 mph was measured by the automated weather station at the Aspen-Pitkin County Airport.
High Wind, Animas River Basin
- When
- May 19, 2:11 PM MST to 2:21 PM MST
- Where
- Animas River Basin forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
A peak wind gust of 68 mph was measured by the automated weather station at the Durango-La Plata County Airport.
High Wind, Central Yampa River Basin
- When
- May 19, 2:23 PM MST to 2:33 PM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
A peak wind gust of 59 mph was measured by the Pinto RAWS.
High Wind, Central Yampa River Basin
- When
- May 20, 12:53 PM MST to 1:53 PM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
A sustained wind speed of 40 mph was measured by the automated weather station at the Craig-Moffat Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in North Carolina, May 19 to 22, 20201 death · $35,000 · 5 events
- Flooding in Indiana, May 19 to 30, 2020$130,000 · 6 events
- Flash Flooding and Flooding in Kentucky, May 19, 2020$50,000 · 10 events
- Flash Flooding and Flooding in North Carolina, May 19, 2020$43,000 · 6 events
- High Wind in New Mexico, May 19, 2020$25,000 · 60 kt wind · 4 events
- Dust Devil in Nevada, May 19, 2020$20,000 · 1 event
- Hail and Damaging Wind in Montana, May 19 to 20, 20202.5 in hail · 11 events
- Hail and Damaging Winds in Wyoming, May 19, 20201 in hail · 5 events
- Drought in Texas, May 19 to 25, 20204 events
- Hail and High Wind in Texas, May 19, 20201.75 in hail · 3 events
- Debris Flow in Washington, May 19, 20202 events
- Damaging Winds in Idaho, May 19, 202056 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881904, 881906, 881907, 882078.